A 35-year-old member asked:
Can you describe a dobutamine stress test?
3 doctor answers • 6 doctors weighed in
Dr. Mark Sternanswered
Cardiology 48 years experience
IV Chemical Stress: An intravenous is started . A radioactive substance is given and a picture of the heart muscle at rest is taken. Then Dobutamine is dripped in to increase the heart rate ( instead of walking on a treadmill) . Then another picture is taken of the heart muscle. The pictures are compared. The pictures look like donuts. If there is a bite out of the donut , that means less or no blood is going there.
6.3k viewsReviewed >2 years ago
Dr. Milton Alvis, jranswered
Preventive Medicine 43 years experience
Chemical "Stress": Stimulant dobutamine, injected by IV drip to ↑ heart muscle intensity & rate of contraction, in place of walking. The ↑ed intensity & BP is the stress. Radioactive isotope is injected iv, heart muscle cells pump the isotope inside semi-proportional to cell health & blood flow. A radiation camera detects some of the radiation exiting the body. Only severe, not mild, artery disease can be detected.
5.4k viewsReviewed >2 years ago
Dr. Gerald Mandellanswered
Nuclear Medicine 54 years experience
Drug induced stress: If exercise on a treadmill is not an option (too much stress on the heart) due to a person’s medical condition, may use an intravenous medication called dobutamine. Dobutamine causes heart to beat faster and will mimic the effects of exercise on the heart. Stress tests usually can be nuclear with radiotracer or with echocardiography.
3.5k viewsReviewed >2 years ago
A 25-year-old member asked:
How likely am I to panic while having a dobutamine stress test?
2 doctor answers • 4 doctors weighed in
Dr. Bart Denysanswered
Cardiology 41 years experience
Panic stress test: My dearest...Probably not more likely than during any other test... Panick attacks are a personal response to a trigger, consciously or not. If you are well instructed/educated about the test, it should lower pre test anxiety. Understand that Dobutamine will increase heart rate and may be perceived as a "stronger" heart beat. Talk to your doctor about your concerns. Good luck! go for it :-).
6.2k viewsReviewed >2 years ago
Last updated Mar 11, 2022
People also asked
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $44!
50% off with $19/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.